Ohio, 2014Flash Flooding in Ohio, August 2, 2014
August 2, 2014 · NWS CLE · 2 events in 1 county or zone
An upper level low over the Great Lakes generated some showers and thunderstorms on Saturday August 2nd. The slow moving nature of these thunderstorms combined with rainfall rates in excess of 4/hr at times caused flash flooding over eastern Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low over the Great Lakes generated some showers and thunderstorms on Saturday August 2nd. The slow moving nature of these thunderstorms combined with rainfall rates in excess of 4/hr at times caused flash flooding over eastern Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 2, 2:42 PM EST, 40 minutes earlier.
Area forecast discussion, Aug 2, 2:42 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
342 PM EDT SAT AUG 2 2014
.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE OVER THE AREA WILL MOVE EAST OVERNIGHT.
HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION OVERNIGHT AND BECOME
NEARLY STATIONARY THROUGH MONDAY. A COLD FRONT WILL SLIDE SOUTHEAST
INTO THE REGION TUESDAY INTO TUESDAY NIGHT FOLLOWED BY HIGH PRESSURE
ON WEDNESDAY. THE HIGH PRESSURE CENTER WILL LINGER ACROSS THE AREA
INTO NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY SLUMBERING ITS WAY
THROUGH THE FORECAST AREA WILL CONTINUE TO DEVELOP SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA THE REST OF THE AFTERNOON
INTO THIS EVENING. THE ACTIVITY IS MOVING RATHER SLOW DUE TO VERY
LITTLE WIND ALOFT. WINDS ARE 10 KNOTS OR LESS ALL THE WAY UP TO
18000 FEET AND QUITE VARIABLE IN DIRECTION AS WELL. SOUNDINGS ARE
ALSO QUITE MOIST SUPPORTING THE HEAVY RAIN THAT WE HAVE SEEN TODAY.
THE LIMITED MOVEMENT IS MAINLY FROM THE LEFTOVER OUTFLOW BOUNDARIES
BEING DROPPED. SOME LOCATIONS SAW 2 OR MORE INCHES OF RAIN WITH THE
HEAVY RAIN.
MODELS ARE ALL INDICATING THE ACTIVITY WILL SHIFT SLOWLY EAST
TONIGHT BUT STALL SOMEWHAT TOWARD MORNING AS STORM SYSTEM MOVES UP
THE EAST COAST. THIS WILL DELAY CLEARING OF THE CLOUDS IN THE EAST.
A LOT OF BREAKS IN THE OVERCAST WILL LIKELY ALLOW FOR SOME GOOD
RADIATIONAL COOLING TO TAKE PLACE OVER THE WESTERN THIRD OF THE
FORECAST AREA TO CAUSE SOME AREAS OF FOG TO DEVELOP. TEMPERATURE/DEW
POINT SPREADS SHOULD BE PRETTY CLOSE TO DEVELOP THE FOG...ESPECIALLY
IN LOW LYING AREAS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
UPPER LEVEL TROUGH WILL PUSH EAST AND BEGIN TO FLATTEN ON SUNDAY
ALLOWING BROAD TROUGH TO SETTLE IN ACROSS THE FORECAST AREA. VERY
WEAK UPPER LEVEL RIDGING WILL TAKE PLACE SUNDAY EVENING OVER THE
FORECAST AREA AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION.
MOISTURE ASSOCIATED WITH THE UPPER LEVEL FEATURE TONIGHT WILL
FINALLY PUSH EAST OF THE AREA AS COASTAL SYSTEM MOVES QUICKLY
NORTHEAST. THIS SHOULD ALLOW DRIER AIR INTO THE FORECAST AREA ON
SUNDAY AND SUNDAY NIGHT.
HIGH PRESSURE WILL REMAIN NEARLY STATIONARY MONDAY INTO TUESDAY
MORNING. A WEAK COLD FRONT WILL SLIDE SOUTHEAST AND BRING WITH IT A
CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON. MOISTURE
WILL BE LIMITED SO WILL KEEP POPS ON THE LOWER SIDE FOR NOW.
AIR MASS BEHIND THE FRONT IS SLIGHTLY COOLER AND EXPECTING
TEMPERATURES TO DROP BACK ABOUT 5 TO 7 DEGREES IN THE COLD AIR
ADVECTION FOR WEDNESDAY AND WEDNESDAY NIGHT. MOISTURE EVENTUALLY
PULLS OUT TO THE SOUTHEAST WEDNESDAY NIGHT TAKING LEFTOVER SHOWERS
WITH IT AS HIGH PRESSURE BEGINS TO BUILD INTO THE REGION.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER LEVEL TROUGH WILL MOVE EAST OF THE REGION THURSDAY NIGHT WITH
HIGH PRESSURE BUILDING BACK INTO NORTHERN OHIO AND NW PA. SO THAT
MEANS WE WILL KEEP SOME LOW CHANCES OF SHOWERS INTO WEDNESDAY NIGHT.
AT THIS POINT IT LOOKS TO BE DRY FRIDAY INTO SATURDAY WITH A SLIGHT
WARM UP INTO THE WEEKEND. HIGHS WILL BE IN THE MID 70S WEDNESDAY AND
THURSDAY. HIGHS APPROACHING 80 AT MANY LOCATIONS BY SATURDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SURFACE TROUGH CONTINUES A SLOW MOVE ACROSS NORTHERN OHIO THIS
AFTERNOON. THERE HAS BE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF IT. SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35 KNOTS...SMALL HAIL
AND BRIEF TORRENTIAL RAINFALL. IFR CONDITIONS WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. ALL OF THE STORMS HAVE BEEN PROLIFIC
LIGHTNING PRODUCERS AND EXPECT THAT TREND TO CONTINUE.
ALL LOCATIONS WILL RETURN TO VFR BY LATE EVENING. HOWEVER WITH
LIGHT WINDS AND THE RAINFALL THIS AFTERNOON THERE SHOULD BE SOME
FOG OVERNIGHT. EXPECT TO SEE AT LEAST MVFR CONDITIONS FOR MOST
INLAND LOCATIONS WITH THE POTENTIAL FOR BRIEF IFR TOWARD SUNRISE.
OUTLOOK...NON VFR POSSIBLE TUESDAY IN SHOWERS/THUNDERSTORMS.
&&
.MARINE...
WEAK HIGH PRESSURE WILL BE OVER THE LAKE THROUGH AT LEAST MONDAY
NIGHT WHEN A COLD FRONT MOVES ACROSS THE REGION ON TUESDAY. THERE
WILL BE SOME ISOLATED TO SCATTERED THUNDERSTORMS UNTIL THEN. HIGH
PRESSURE WILL THEN REESTABLISH ITSELF OVER THE REGION INTO NEXT
WEEKEND. SO WITH ALL THAT SAID IT LOOKS LIKE LIGHT WINDS ON THE LAKE
BUT WATCH FOR THUNDERSTORMS UNTIL THE FRONT PASSES ON TUESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Aug 2, 4:31 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
531 AM EDT SAT AUG 2 2014
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-030945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
531 AM EDT SAT AUG 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA
TODAY. THE PRIMARY CONCERN WITH THESE STORMS WILL BE FROM HEAVY
DOWNPOURS AND SMALL HAIL. PONDING OF WATER ON ROADS AND IN LOW
LYING AREAS WILL BE POSSIBLE. A FEW LOCATIONS COULD SEE MORE THAN
AN INCH OF RAINFALL...MOST OF IT IN A SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-030945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
531 AM EDT SAT AUG 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 10:28 AM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1128 AM EDT SAT AUG 2 2014
OHZ010-021600-
LORAIN-
1128 AM EDT SAT AUG 2 2014
...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN LORAIN COUNTY...
AT 1125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LORAIN...MOVING EAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
THIS STORM WILL MOVE NEAR ELYRIA...SHEFFIELD...SHEFFIELD LAKE AND
AVON.
Local storm report, Aug 2, 10:46 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1146 AM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM TSTM WND GST LORAIN 41.44N 82.18W
08/02/2014 M41 MPH LORAIN OH MESONET
41 MPH/36 KNOTS.
&&
THOMPSONLocal storm report, Aug 2, 12:26 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
126 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL RAVENNA 41.16N 81.24W
08/02/2014 E0.75 INCH PORTAGE OH TRAINED SPOTTER
&&
THOMPSONLocal storm report, Aug 2, 3:19 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
419 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN GENEVA 41.80N 80.95W
08/02/2014 M1.15 INCH ASHTABULA OH TRAINED SPOTTER
ONE HOUR RAINFALL. NO FLOODING OBSERVED.
&&
MITCHELLFlash Flood, Trumbull
- When
- August 2, 3:22 PM EST to 5:00 PM EST
- Where
- Trumbull County, 0.46 mi SSW of Girard to 0.71 mi SW of Mc Kinley Hgts
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 41.144, -80.704
Heavy rain fell over southern portions of Trumbull County on the afternoon of the 2nd. Rainfall rates were measured at around 4/hr earlier in the storm, and conditions appeared to be unchanged when the storm moved over the town of Girard. The torrential rain caused flooding on U.S. Route 422 at Smithsonian Street, Kline and Broadway, Patricia Drive and Park Avenue. There was also considerable basement and yard flooding.
Flash Flood, Trumbull
- When
- August 2, 3:30 PM EST to 5:00 PM EST
- Where
- Trumbull County, 1.55 mi N of Cortland to 2.12 mi SSW of Cortland
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 41.352, -80.734
An observer in Cortland measured rainfall rates around 4 inches per hour on the afternoon of the 2nd. This intense rainfall fell for 45 minutes. Radar estimated rainfall amounts were between 2 and 3 inches for the storm total. The impacts included a washout on State Route 46. The Walnut Creek overflowed it's banks and covered portions of Old Oak Drive with over a foot of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 2 to 4, 201411 injured · $329,000 · 13 events
- Heat in Nevada, August 2, 20141 death · 1 event
- Wildfire in Idaho, August 2 to 14, 20143 injured · $2.3 million · 1 event
- Damaging Winds in Washington, August 2, 2014$3.3 million · 84 kt wind · 8 events
- Flash Flooding in Utah, August 2 to 5, 2014$2.9 million · 4 events
- Damaging Winds in Idaho, August 2, 2014$2.1 million · 56 kt wind · 3 events
- Hail in Nebraska, August 2, 2014$260,000 · 1 in hail · 5 events
- Flash Flooding and Hail in New York, August 2, 2014$145,000 · 1.5 in hail · 8 events
- Wildfire in California, August 2 to 31, 2014$200,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 2, 2014$51,000 · 50 kt wind · 9 events
- Lightning Strike in Washington, August 2, 2014$30,000 · 1 event
- Lightning Strike and Strong Wind in South Carolina, August 2, 2014$26,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525135, 525133.